I have previously been diagnosed with a Bicuspid Aortic Valve, which has created the secondary issue of an Enlarged Ascending Aortic Artery (or Aortic Aneurism). Fourteen months ago the aneurism was measured at 5.2cm, when I was prescribed to go onto blood pressure medication and lipids medications to help reduce the pressure in the artery. Three months ago, I had further scans (echocardiograph) to be told that the aneurism had shrunk back to 4.8cm. Surely, as the aneurism really couldn't "shrink" on its own due to tissue damage, one of the tests taken 11 months apart must be wrong. Both tests were conducted by the same technician in the same Cardiac Centre. Should I accept this latest result, or should I push my local doctor for a second referral for a second opinion? In my view, and with my constant symptoms, I think I am getting worse. Other tests have eliminated blocked arteries since my last scan.
As an update, I have obtianed my latest Echo results for the enlarged Aorta, these being:
Aortic Root - 4.8cm
Sinus of Valsalva - 4.2cm
Sinotubular Junction - 4.8cm
Ascending Aorta - 4.2cm
Aortic Arch - 3.0cm - regarded as upper limits of normal in size
As I mentioned on earlier post, the 4.8cm is down from previous scan 11 months prior.
A 4mm variation is unusual, but it certainly could be error. The other possibility is that your aortic root did in fact shrink due to the blood pressure meds you started. Which meds are they? If ARB or ACE inhibitor, it is possible that these drugs were responsible for shrinkage. Click on my screenname and read my numerous posts on the topic.
The medication prescribed to me is Avapro HCT 150mg/12.5mg (Irbesartan and hydrochlorothiazide) taken once daily (1 tablet) mainly to help ensure the blood pressure remains under 140 systolic, which is believed to help reduce the pressure on the aorta and root. I am booked in for a second opinion with another cardiologist next week mainly to re-assure myself and my wife (and kids) that things are chugging along okay.
Bingo. Avapro is an ARB like losartan. I STRONGLY suspect that the avapro shrunk your aortic root. I would encourage you to stay on this drug and if your cardiologist for some reason ever wants to take you off it, to make sure that he or she is aware of all the studies discussing ARB therapy and aortic root shrinkage. Please educate yourself on this - exceptionally important. I'm happy to answer any questions if you send me a private message.
Thanks Nick. I saw a different cardiologist a couple of days ago and discussed the shrinkage (which surprised him) which he believes fits in with the error allowance when echo's are performed. He said the biggest problem is that operators of the devices are only human, and would never be able to attain a true measurement as the angle of the scanner would need to be exact every time...virtually impossible. He believes further investigation is required, and has booked me in for a CT Spiral Echo, a Doppler Renal Ultrasound, and a Transesophageal Echocardiogram to obtain more accurate results. No change to medication at this time, just a couple more added to the list. I may not know the results of the tests for another 6 weeks, unless my local doctor gets the results earlier and he talks to me about them. BTW, I note on many sites that surgery is recommended when the root gets to 5.0 cm, which I think is an American or other recommendation. Here in Australia, the size is 5.5 cm, or if the growth is 0.5 cm or greater in a 12 month period.
Good. Just be advised that many, if not most, cardiologists are ignorant of ARB therapy, despite the fact that multiple papers have been published in prestigious medical journals in recent years. Print the studies and take them to your doctors.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.